Billings Clinic
Especially For:

Illness & Conditions - Frame

Menstrual Changes Caused by Birth Control Methods

Menstrual Changes Caused by Birth Control Methods

When you start using birth control pills, your periods will be regulated by the hormones in the pills. This can cause your periods to change. Birth control pills can cause bleeding between periods, and your periods are likely to be lighter or you may not have periods at all. It is very important to take your pills at the same time every day.

The changes caused by the use of progesterone (such as Depo-Provera, Implanon, or mini-pills) are different for every woman. You may have normal periods, bleeding between periods, irregular bleeding, or no periods at all.

Intrauterine devices (IUDs) , especially those with hormones, may also cause changes in your periods different than you expected.

When you start using a new birth control method, ask your doctor what you can expect your periods to be like.

By Healthwise Staff
Primary Medical Reviewer William H. Blahd, Jr., MD, FACEP - Emergency Medicine
Specialist Medical Reviewer H. Michael O'Connor, MD - Emergency Medicine
Last Revised June 20, 2011

This information does not replace the advice of a doctor. Healthwise, Incorporated disclaims any warranty or liability for your use of this information. Your use of this information means that you agree to the Terms of Use. How this information was developed to help you make better health decisions.

© 1995-2013 Healthwise, Incorporated. Healthwise, Healthwise for every health decision, and the Healthwise logo are trademarks of Healthwise, Incorporated.

Print This Page
Email to a Friend
Home | Contact | Site Map | Site Privacy Policy | Terms & Conditions | Patient Privacy Policy | Medical Records | Fast Command
2800 10th Ave. North | P.O. Box 37000 | Billings, Montana 59107 | 406.238.2500
© Copyright 2014 Billings Clinic. All Rights Reserved.